Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Aberdeen, SD

June 27, 20184 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2018, 4:49 AM CDT for 4 counties in South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2018, 4:49 AM CDT (09:49 UTC)
Expired
Jun 27, 2018, 5:15 AM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hyde County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 153 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:12 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:48 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 27, 1:48 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
148 AM CDT Wed Jun 27 2018

.SHORT TERM...(Today and Tonight)
Issued at 145 AM CDT Wed Jun 27 2018

Tracking several cells west river and the consensus from SPC and as
is indicated by CAMS to become mainly a wind producer as it heads
southeast along the gradient of MUCAPE with around 1000j/kg DCAPE.
This convection will force a surface front down into south central
South Dakota by morning, while dry air filters in from North Dakota
into our northern tier. The convective boundary may be a focus for
additional convection, however we will see some ridging aloft today,
with no waves evident, though 700mb temperatures only begin to see
strong warm advection tonight. CAMS hint that any convection will be
weak and isolated under the lack of forcing aloft, even though GFS
BUFKIT profiles are unstable - so its something to watch but
probably won't be an issue.

.LONG TERM...(Thursday through Tuesday)
Issued at 145 AM CDT Wed Jun 27 2018

Weak ridging will give way to southwest flow aloft on Thursday.
Plenty of energy moving through this pattern, and the severe setup is
looking quite favorable (3000+ J/KG of CAPE, 40 KTS of 0-6 KM shear,
8 C/KM 700-500 MB lapse rates, 15 KTS of 0-1 KM shear) however, the
tricky part of the forecast will be how strong and how far north the
CAP sets up and inhibits development. Most models are showing 700 mb
temps across the northern CWA anywhere from 13 C to 15 C (up to 17 C
across the southern CWA) by 00Z Friday. If storms can develop in our
CWA it will likely be across the far north, otherwise, it looks like
it is going to be mainly a North Dakota show. Most deterministic
models suggest an MCS developing over western ND and tracking east
Thursday night into Friday morning.

The surface low and associated cold front track across the CWA
Friday morning, likely setting up just on the eastern edge of our
CWA by Friday afternoon/evening. Models still show surface dewpoints
quite high across the far eastern CWA, so it will just be a matter
of timing of the front as to weather storms develop in our CWA or
east of our CWA. Otherwise, the upper level trough approaches and
models are showing post frontal thunderstorm development late Friday
through they day Saturday.

A zonal flow pattern returns for Sunday and the beginning of the
work week. Temperatures rise and moisture returns the region by the
Tuesday/Wednesday time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1221 AM CDT Wed Jun 27 2018

MVFR cigs will work their way back over the far eastern part of the
CWA overnight, affecting KATY. Scattered showers and thunderstorms
are also possible from the northwestern CWA to the south central CWA
overnight. MVFR vsbys will be possible with the thunderstorms. VFR
conditions will prevail during the day Wednesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Connelly
LONG TERM...Serr
AVIATION...Connelly
Hazardous weather outlook, Jun 27, 3:41 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
341 AM CDT Wed Jun 27 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
341 AM CDT Wed Jun 27 2018 /241 AM MDT Wed Jun 27 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Early morning storms over central South Dakota, isolated severe,
will track southeast and exit the region by late morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe storms is possible Thursday afternoon into
Friday. The threat is greatest for northwest South Dakota and much
of North Dakota, although the atmosphere will be prime for
thunderstorms across the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather today and
Thursday.

KS

In the hours before

Local storm report, Jun 27, 1:24 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
06/27/2018  E59 MPH          CORSON             SD   MESONET

&&

KS
Local storm report, Jun 27, 2:31 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     4 NNE EAGLE BUTTE       45.06N 101.20W
06/27/2018  M56 MPH          DEWEY              SD   MESONET

&&

KS
Local storm report, Jun 27, 4:08 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND GST     5 WNW BLUNT             44.55N 100.08W
06/27/2018  E55 MPH          SULLY              SD   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

KS
Local storm report, Jun 27, 4:35 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     TSTM WND GST     1 ENE HARROLD           44.53N 99.72W
06/27/2018  E58 MPH          HUGHES             SD   MESONET

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:39 AM CDTSevere Thunderstorm WarningABRCorson51 min
Jun 27, 1:18 AM CDTSevere Thunderstorm WarningABRCorson, Dewey42 min
Jun 27, 1:58 AM CDTSevere Thunderstorm WarningABRDewey47 min
Jun 27, 2:42 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully48 min
Jun 27, 3:28 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully47 min
Jun 27, 4:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman47 min
Jun 27, 5:44 AM CDTAreal Flood WarningABRHughes3 hr
Jun 27, 6:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman32 min
Jun 27, 6:16 AM CDTSevere Thunderstorm WarningABRHughes, Stanley29 min
Jun 27, 6:30 AM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley30 min
Jun 27, 6:43 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman17 min
Jun 27, 6:50 AM CDTFlash Flood WarningABRHughes, Stanley3 hr
Jun 27, 6:53 AM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley37 min
Jun 27, 7:25 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman50 min
Jun 27, 8:13 AM CDTSevere Thunderstorm WarningABRLyman17 min
Jun 27, 9:34 AM CDTAreal Flood WarningABRLyman3 hr
Jun 27, 9:48 AM CDTAreal Flood WarningABRHughes, Stanley, Sully3 hr
Jun 27, 10:03 AM CDTFlash Flood WarningABRLyman3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.